DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Jamming and tiling in fragmentation of rectangles

Abstract

We investigate a stochastic process where a rectangle breaks into smaller rectangles through a series of horizontal and vertical fragmentation events. We focus on the case where both the vertical size and the horizontal size of a rectangle are discrete variables. Because of this constraint, the system reaches a jammed state where all rectangles are sticks, that is, rectangles with minimal width. Sticks are frozen as they cannot break any further. The average number of sticks in the jammed state, S, grows as SA/√2π ln A with rectangle area A in the large-area limit, and remarkably, this behavior is independent of the aspect ratio. The distribution of stick length has a power-law tail, and further, its moments are characterized by a nonlinear spectrum of scaling exponents. Here, we also study an asymmetric breakage process where vertical and horizontal fragmentation events are realized with different probabilities. In this case, there is a phase transition between a weakly asymmetric phase where the length distribution is independent of system size and a strongly asymmetric phase where this distribution depends on system size.

Authors:
ORCiD logo [1];  [2]
  1. Los Alamos National Lab. (LANL), Los Alamos, NM (United States). Theoretical Div. and Center for Nonlinear Studies
  2. Boston Univ., Boston, MA (United States). Dept. of Physics
Publication Date:
Research Org.:
Los Alamos National Lab. (LANL), Los Alamos, NM (United States)
Sponsoring Org.:
USDOE National Nuclear Security Administration (NNSA)
OSTI Identifier:
1571600
Alternate Identifier(s):
OSTI ID: 1562174
Report Number(s):
LA-UR-19-24374
Journal ID: ISSN 2470-0045; PLEEE8; TRN: US2100157
Grant/Contract Number:  
89233218CNA000001
Resource Type:
Accepted Manuscript
Journal Name:
Physical Review E
Additional Journal Information:
Journal Volume: 100; Journal Issue: 3; Journal ID: ISSN 2470-0045
Publisher:
American Physical Society (APS)
Country of Publication:
United States
Language:
English
Subject:
97 MATHEMATICS AND COMPUTING; Mathematics

Citation Formats

Ben-Naim, Eli, and Krapivsky, Paul L. Jamming and tiling in fragmentation of rectangles. United States: N. p., 2019. Web. doi:10.1103/PhysRevE.100.032122.
Ben-Naim, Eli, & Krapivsky, Paul L. Jamming and tiling in fragmentation of rectangles. United States. https://doi.org/10.1103/PhysRevE.100.032122
Ben-Naim, Eli, and Krapivsky, Paul L. Mon . "Jamming and tiling in fragmentation of rectangles". United States. https://doi.org/10.1103/PhysRevE.100.032122. https://www.osti.gov/servlets/purl/1571600.
@article{osti_1571600,
title = {Jamming and tiling in fragmentation of rectangles},
author = {Ben-Naim, Eli and Krapivsky, Paul L.},
abstractNote = {We investigate a stochastic process where a rectangle breaks into smaller rectangles through a series of horizontal and vertical fragmentation events. We focus on the case where both the vertical size and the horizontal size of a rectangle are discrete variables. Because of this constraint, the system reaches a jammed state where all rectangles are sticks, that is, rectangles with minimal width. Sticks are frozen as they cannot break any further. The average number of sticks in the jammed state, S, grows as S ≃ A/√2π ln A with rectangle area A in the large-area limit, and remarkably, this behavior is independent of the aspect ratio. The distribution of stick length has a power-law tail, and further, its moments are characterized by a nonlinear spectrum of scaling exponents. Here, we also study an asymmetric breakage process where vertical and horizontal fragmentation events are realized with different probabilities. In this case, there is a phase transition between a weakly asymmetric phase where the length distribution is independent of system size and a strongly asymmetric phase where this distribution depends on system size.},
doi = {10.1103/PhysRevE.100.032122},
journal = {Physical Review E},
number = 3,
volume = 100,
place = {United States},
year = {2019},
month = {9}
}

Journal Article:

Citation Metrics:
Cited by: 2 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Theory of monomer-dimer systems
journal, September 1972

  • Heilmann, Ole J.; Lieb, Elliott H.
  • Communications in Mathematical Physics, Vol. 25, Issue 3
  • DOI: 10.1007/BF01877590

Direct observation of antiphase boundaries in the AuCu 3 superlattice
journal, November 1961


Kinematic Scaling and Crossover to Scale Invariance in Martensite Growth
journal, September 1995


Exact Solution and Multifractal Analysis of a Multivariable Fragmentation Model
journal, January 1997

  • Boyer, D.; Tarjus, G.; Viot, P.
  • Journal de Physique I, Vol. 7, Issue 1
  • DOI: 10.1051/jp1:1997125

Dimers on a Rectangular Lattice
journal, April 1968

  • Baxter, R. J.
  • Journal of Mathematical Physics, Vol. 9, Issue 4
  • DOI: 10.1063/1.1664623

Two-dimensional monomer-dimer systems are computationally intractable
journal, July 1987


Geometrical model for martensitic phase transitions: Understanding criticality and weak universality during microstructure growth
journal, January 2017


The kinetics of cluster fragmentation and depolymerisation
journal, October 1985


Global patterns of tropical forest fragmentation
journal, February 2018

  • Taubert, Franziska; Fischer, Rico; Groeneveld, Jürgen
  • Nature, Vol. 554, Issue 7693
  • DOI: 10.1038/nature25508

The statistics of dimers on a lattice
journal, December 1961


Scaling and multiscaling in models of fragmentation
journal, November 1994


Minimal fragmentation of regular polygonal plates
journal, September 2014


Fragmentation of thin films bonded to solid substrates: Simulations and a mean-field theory
journal, May 1997


Shattering transition in a multivariable fragmentation model
journal, February 1995


Aggregation-fragmentation and individual dynamics of active clusters
journal, February 2018


Coagulation, fragmentation and radial motion of solid particles in protoplanetary disks
journal, November 2007


Aggregation-fragmentation-diffusion model for trail dynamics
journal, July 2017


Exponential and power-law mass distributions in brittle fragmentation
journal, August 2004


On the Distribution of the Sizes of Particles which Undergo Splitting
journal, January 1961

  • Filippov, A. F.
  • Theory of Probability & Its Applications, Vol. 6, Issue 3
  • DOI: 10.1137/1106036

Asymptotic results for the random sequential addition of unoriented objects
journal, September 1991


Ecological Responses to Habitat Fragmentation Per Se
journal, November 2017


A probabilistic model for martensitic avalanches
journal, January 2015


Fragmentation of particles with more than one degree of freedom
journal, November 1994


Log-normal Distributions across the Sciences: Keys and Clues
journal, January 2001


Driven fragmentation of granular gases
journal, June 2008


Kinetic description of coagulation and fragmentation in dilute granular particle ensembles
journal, August 2004


A Pfaffian Formula for Monomer–Dimer Partition Functions
journal, March 2016

  • Giuliani, Alessandro; Jauslin, Ian; Lieb, Elliott H.
  • Journal of Statistical Physics, Vol. 163, Issue 2
  • DOI: 10.1007/s10955-016-1484-1

Statistical Mechanics of Dimers on a Plane Lattice. II. Dimer Correlations and Monomers
journal, November 1963


Impact fragmentation of model flocks
journal, April 2014


Scaling Theory of Fragmentation
journal, June 1988


Comment on “Kinematic Scaling and Crossover to Scale Invariance in Martensite Growth”
journal, April 1996


Size distribution of particles in Saturn’s rings from aggregation and fragmentation
journal, July 2015

  • Brilliantov, Nikolai; Krapivsky, P. L.; Bodrova, Anna
  • Proceedings of the National Academy of Sciences, Vol. 112, Issue 31
  • DOI: 10.1073/pnas.1503957112

Solution of the Dimer Problem by the Transfer Matrix Method
journal, December 1967

  • Lieb, Elliott H.
  • Journal of Mathematical Physics, Vol. 8, Issue 12
  • DOI: 10.1063/1.1705163

Corrosion/Fragmentation of Layered Composite Cathode and Related Capacity/Voltage Fading during Cycling Process
journal, July 2013

  • Zheng, Jianming; Gu, Meng; Xiao, Jie
  • Nano Letters, Vol. 13, Issue 8
  • DOI: 10.1021/nl401849t

Dynamic Buckling and Fragmentation in Brittle Rods
journal, January 2005


Geometry and fragmentation of soft brittle impacted bodies
journal, January 2013

  • Vandenberghe, Nicolas; Villermaux, Emmanuel
  • Soft Matter, Vol. 9, Issue 34
  • DOI: 10.1039/c3sm50789k

Transition from damage to fragmentation in collision of solids
journal, March 1999


Mechanics of fragmentation of crocodile skin and other thin films
journal, May 2014

  • Qin, Zhao; Pugno, Nicola M.; Buehler, Markus J.
  • Scientific Reports, Vol. 4, Issue 1
  • DOI: 10.1038/srep04966

Radical addition–fragmentation chemistry in polymer synthesis
journal, March 2008


Multiscaling in fragmentation
journal, September 1997


Pfaffian solution of a dimer-monomer problem: Single monomer on the boundary
journal, August 2006


diamond
journal, October 1996


Transition in the pattern of cracks resulting from memory effects in paste
journal, October 2006


A Brief History of Generative Models for Power Law and Lognormal Distributions
journal, January 2004


Jamming and tiling in aggregation of rectangles
journal, October 2018

  • Ben-Naim, D. S.; Ben-Naim, E.; Krapivsky, P. L.
  • Journal of Physics A: Mathematical and Theoretical, Vol. 51, Issue 45
  • DOI: 10.1088/1751-8121/aae4c0

Hierarchical crack pattern as formed by successive domain divisions.
journal, April 2005


Theory of monomer-dimer systems
journal, June 1972

  • Heilmann, O. J.; Lieb, E. H.
  • Communications in Mathematical Physics, Vol. 27, Issue 2
  • DOI: 10.1007/bf01645620

Two-dimensional monomer-dimer systems are computationally intractable
journal, May 1990


Minimal Fragmentation of Regular Polygonal Plates
text, January 2014


Jamming and Tiling in Aggregation of Rectangles
text, January 2018


Scaling and Multiscaling in Models of Fragmentation
text, January 1994


Works referencing / citing this record:

Scaling in simple continued fraction
journal, January 2020

  • Yadav, Avinash Chand
  • Journal of Physics A: Mathematical and Theoretical, Vol. 53, Issue 6
  • DOI: 10.1088/1751-8121/ab6513